Oregon, 2008

Heavy Snow in Oregon, January 9 to 10, 2008

January 9 to 10, 2008 · NWS PQR · 1 event in 1 county or zone

A moisture-laden Pacific front brought heavy snow to the Oregon Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A moisture-laden Pacific front brought heavy snow to the Oregon Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 9, 8:55 AM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 9, 8:55 AM PST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
855 AM PST WED JAN 09 2008

.SYNOPSIS...WEAK HIGH PRESSURE OVER SOUTHERN OREGON MOVES EAST THIS
AFTERNOON. STRONG WARM FRONT MOVES INTO AREA TONIGHT FOLLOWED BY COLD
FRONT MOVING ACROSS AREA THURSDAY MORNING. OROGRAPHIC FLOW DEVELOPS
BEHIND FRONT THURSDAY AFTERNOON THEN STRENGTHENS THURSDAY NIGHT. HIGH
PRESSURE BUILDS INTO SOUTHEAST OREGON FRIDAY DECREASING MOIST ONSHORE
FLOW. NEXT WARM FRONT MOVES INTO AREA LATER FRIDAY NIGHT AND MOVES
THROUGH AREA SATURDAY. HIGH PRESSURE BUILDS OVER AREA SATURDAY NIGHT
AND STRENGTHENS ON SUNDAY.  NEXT FRONT DROPS OVER AREA ON MONDAY.
STRONGER HIGH PRESSURE MOVES INTO THE AREA FOR THE MIDDLE OF NEXT
WEEK.

&&

.SHORT TERM...SHOWERS DECREASING OVER AREA THIS MORNING WITH HIGHEST
THREAT NORTHERN COAST RANGE AND CASCADES. HIGH PRES SHIFTS TO EASTERN
OREGON THIS AFTERNOON DECREASING MOIST ONSHORE FLOW AND STARTING TO
TURN FLOW OFFSHORE. WILL LEAVE A FEW SHOWERS THIS AFTERNOON NORTHERN
CASCADES WITH CHANCE OF RAIN FROM WARM FRONT ALONG COAST. NEXT SYSTEM
LOOKS FAIRLY STRONG FOR TONIGHT DRIVEN BY 140 KT JET POINTED AT N ORE
COAST. GFS LOOKS A LITTLE WEAK AND SPLITTY AS COMPARED TO SATELLITE
AND STRONG JET. WINDS IN HIGH WIND AREA MAYBE A LITTLE STRONGER BUT
WILL LEAVE ALONE FOR NOW AS GFS 850 MB WINDS ONLY 55 TO 60 KT. IF 12Z
EURO SHOWS STRONG GRADIENT LIKE NAM WILL BUM WINDS A LITTLE MORE THIS
AFTERNOON. EXPECT MORE PRECIPITATION THEN GFS SHOWS ESPECIALLY
COASTAL AREA AS STRONGEST PORTION APPEARS HEADED FOR AREA JUST S OF
JET WHICH RUNS FROM NEAR KAST TO S WA CASCADES. GFS QPF FOR NORTHERN
CASCADES LOOK GOOD FOR LATER TONIGHT. GFS DEVELOPS WAVE ON FRONT AT
12Z THU JUST OFF N ORE COAST. STRONGEST GRADIENT ASHORE BY 12Z
HOWEVER WINDS REMAIN STRONG AND GUSTY SOUTHERN COAST THU MORNING.
COLD FRONT MOVES ACROSS AREA THU MORNING TURNING PRECIPITATION TO
SHOWERS BY MIDDAY. HAVE BUMPED THE FREEZING LEVEL UP TONIGHT AS
SYSTEM TAPPING INTO WARMER MID PAC AMS. WITH OFFSHORE FLOW AHEAD OF
WARM FRONT WILL KEEP THREAT OF MIXED PRECIPITATION EASTERN GORGE
TONIGHT WITH HIGHER SNOW LEVELS ELSEWHERE. WILL KEEP WS WATCH S WA
CASCADES FOR THIS MORNING. MAY NEED TO ADD HIGHER N ORE CASCADE FOR
HEAVY SNOW THIS AFTERNOON ESPECIALLY ABOVE 5K. SOUTHERN PASSES LOOK
TO TURN TO RAIN OR RAIN AND SNOW MIXED TONIGHT WITH STRONG PUSH OF
WARM AIR. SNOW LEVELS FALL BELOW PASS LEVEL THU MORNING AS COLD FRONT
MOVES THROUGH. OROGRAPHIC FLOW DEVELOPS THU AFTERNOON BEHIND FRONT
THEN STRENGTHENS THU NIGHT AS NEXT UPPER TROUGH MOVES THROUGH. WILL
NEED TO LOOK TO ADDING MORE OF THE CASCADES INTO THE HEAVY SNOW THU
AFTERNOON AND THU NIGHT. AMS NOT AS COLD AS PREVIOUS STORM SO SNOW
LEVELS ONLY FALL TO 3000 TO 3500 FEET. HIGH PRES BEGINS BUILDING OVER
AREA FRI MORNING. STILL SHOWERY ESPECIALLY NEAR CASCADES FRI MORNING
THEN SHOWERS BECOME MORE BROKEN UP IN THE AFTERNOON AS HIGH
STRENGTHENS. KOSOVITZ

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
JET WEAKENS AND WEAK RIDGE ATTEMPTS TO BUILD OVER PAC
NW ALLOWING US TO REDUCE POPS FOR SUNDAY THOUGH MODELS IN EXTREME
DISAGREEMENT FROM MONDAY ON...THUS TRENDED MORE TOWARDS CLIMATOLOGY
ON THOSE DAYS. WOLFE
&&

.AVIATION...SHOWERY WEATHER...WITH MOSTLY VFR CONDITIONS TODAY. WILL
SEE POCKETS OF MVFR WITH HEAVIER SHOWERS...BUT NOT WIDESPREAD.
SHOWERS DECREASING AS DAY PROGRESSES. NEXT SYSTEM WILL SPREAD MVFR
ONTO THE COAST BY 02Z...WITH RAIN/MVFR CONDITIONS SPREADING INLAND
AF 03Z. EXPECT STRONG GUSTY SOUTH WINDS ON COAST AFT 02Z.

KPDX AND APPROACHES...VFR CONDITIONS...WITH DECREASING SHOWERS.
AGAIN...CLOUD SEE SOME MVFR WITH SHOWERS BUT THAT WILL BE VERY SHORT
LIVED. NO ADVERSE WEATHER IMPACTS EXPECTED. AFT 04Z...INCREASING LOW
VFR AND MVFR CONDITIONS. &&

.MARINE...SMALL CRAFT ADVISORY CONDITIONS TODAY. NEXT SYSTEM ARRIVES
LATE THIS AFTERNOON...WITH GALE FORCE WINDS DEVELOPING BY EARLY
EVENING. FRONT MOVES ONSHORE AFTER MIDNIGHT...WITH WINDS EASING BY 3
AM THU. COMBINED SEAS WILL SEAS 14 FT WILL BUILD TO 20 FT LATER
TODAY AND POSSIBLY 22 FT TONIGHT.&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO FLORENCE
           FROM 10 THIS MORNING THROUGH THIS AFTERNOON.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
         FLORENCE TODAY AND TONIGHT.
        GALE WARNING FROM CAPE SHOALWATER TO FLORENCE FOR TONIGHT.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THRU THU.
        HIGH WIND WARNING N AND CENTRAL OREGON COAST TONIGHT.
        WINTER STORM WATCH S WA CASCADES FROM MIDNIGHT TONIGHT
          THROUGH MIDNIGHT THU NIGHT.
        SNOW ADVISORY N AND CENTRAL OREGON CASCADES FROM MIDNIGHT
          TONIGHT THROUGH MIDNIGHT THU NIGHT.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 4+984  PDX 2+984  SLE 2+984  EUG 2+985

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 9, 4:57 AM PST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
457 AM PST WED JAN 9 2008

PZZ250-255-270-275-101400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
457 AM PST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE FORCE WINDS ARE POSSIBLE AGAIN FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ011-013-101400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
457 AM PST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT BEGINNING MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SNOW ADVISORY CONTINUES THROUGH MIDNIGHT THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ARE ENCOURAGED TONIGHT AND THURSDAY.

WAZ019-101400-
SOUTH WASHINGTON CASCADES-
457 AM PST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT BEGINNING MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH CONTINUES THROUGH MIDNIGHT THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ARE ENCOURAGED TONIGHT AND THURSDAY.

ORZ001-002-101400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
457 AM PST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF
NORTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND ARE ENCOURAGED TONIGHT.

ORZ003>010-012-014-WAZ020>023-039-040-101400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
457 AM PST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Local storm report, Jan 9, 12:07 PM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1207 PM PST WED JAN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HEAVY SNOW       MOUNT HOOD              45.38N 121.70W
01/09/2008  M30.0 INCH       CLACKAMAS          OR   DEPT OF HIGHWAYS

            24 HR STORM TOTAL MEASURED AT MOUNT HOOD MEADOWS

1112 AM     HEAVY SNOW       MOUNT HOOD              45.38N 121.70W
01/09/2008  M29.0 INCH       CLACKAMAS          OR   DEPT OF HIGHWAYS

            MEASURED AT MOUNT HOOD TEST SITE

1112 AM     HEAVY SNOW       BENNETT PASS            45.32N 121.62W
01/09/2008  M28.0 INCH       HOOD RIVER         OR   DEPT OF HIGHWAYS

1112 AM     HEAVY SNOW       MOUNT HOOD              45.38N 121.70W
01/09/2008  M26.0 INCH       CLACKAMAS          OR   DEPT OF HIGHWAYS

            MEASURED AT TIMBERLINE

1112 AM     HEAVY SNOW       TOMBSTONE SUMMIT        44.40N 122.16W
01/09/2008  M23.0 INCH       LINN               OR   DEPT OF HIGHWAYS

1112 AM     HEAVY SNOW       SANTIAM JUNCTION        44.44N 121.95W
01/09/2008  M20.0 INCH       LINN               OR   DEPT OF HIGHWAYS

            MEASURED AT SANTIAM PASS

1112 AM     HEAVY SNOW       MOUNT HOOD              45.38N 121.70W
01/09/2008  M0.0 INCH        CLACKAMAS          OR   DEPT OF HIGHWAYS

            MEASURED AT BLUE BOX PASS

1112 AM     HEAVY SNOW       MOUNT ST. HELENS        46.19N 122.19W
01/09/2008  M21.0 INCH       SKAMANIA           WA   MESONET

            MEASURED AT SHEEP CANYON

1112 AM     HEAVY SNOW       MOUNT ST. HELENS        46.19N 122.19W
01/09/2008  M20.0 INCH       SKAMANIA           WA   MESONET

            MEASURED AT SWIFT CREEK

1112 AM     HEAVY SNOW       GOVERNMENT CAMP         45.30N 121.77W
01/09/2008  M23.0 INCH       CLACKAMAS          OR   DEPT OF HIGHWAYS

1112 AM     HEAVY SNOW       MOUNT ST. HELENS        46.19N 122.19W
01/09/2008  M21.0 INCH       SKAMANIA           WA   DEPT OF HIGHWAYS

            MEASURED AT SHEEP CANYON

1112 AM     HEAVY SNOW       CASCADE LOCKS           45.68N 121.87W
01/09/2008  M6.0 INCH        HOOD RIVER         OR   CO-OP OBSERVER

1112 AM     HEAVY SNOW       PARKDALE                45.52N 121.60W
01/09/2008  M19.0 INCH       HOOD RIVER         OR   DEPT OF HIGHWAYS

1112 AM     HEAVY SNOW       HOOD RIVER              45.71N 121.52W
01/09/2008  M8.0 INCH        HOOD RIVER         OR   DEPT OF HIGHWAYS

1112 AM     HEAVY SNOW       MOUNT ST. HELENS        46.19N 122.19W
01/09/2008  M21.0 INCH       SKAMANIA           WA   TRAINED SPOTTER

            MEASURED AT JUNE LAKE

&&

JWOLFE

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
January 9, 1:00 PM PST to January 10, 6:00 PM PST
Where
North Oregon Cascades forecast zone
Reported by
Park/Forest Service

Between 20 and 30 inches new snowfall were recorded, based on reports from the Mount Hood Meadows and Timberline ski resorts.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111433.